Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 15, 2020, 2:05 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2020, 2:05 PM MST (21:05 UTC)
- Expired
- Jul 15, 2020, 5:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563
WGUS55 KTWC 152105
FFWTWC
AZC023-160015-
/O.NEW.KTWC.FF.W.0005.200715T2105Z-200716T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
205 PM MST Wed Jul 15 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South Central Santa Cruz County in southeastern Arizona...
* Until 515 PM MST.
* At 205 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 1
inch of rain has fallen. Automated gauges have recorded nearly 1
inch of rain in the last hour. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Nogales and Nogales International Airport.
Additional rainfall amounts up to 0.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 3144 11098 3142 11086 3133 11084 3133 11088
3133 11097 3133 11100 3133 11104 3138 11103
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AH2 follow-up statements
943
WGUS75 KTWC 152224
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
324 PM MST Wed Jul 15 2020
AZC023-160015-
/O.CON.KTWC.FF.W.0005.000000T0000Z-200716T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
324 PM MST Wed Jul 15 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST THIS
AFTERNOON FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
At 324 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Automated
rain gauges have recorded 1 to 2 inches of rain. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Nogales and Nogales International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 3144 11098 3142 11086 3133 11084 3133 11088
3133 11097 3133 11100 3133 11104 3138 11103
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AH360
WGUS75 KTWC 160009
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
509 PM MST Wed Jul 15 2020
AZC023-160019-
/O.EXP.KTWC.FF.W.0005.000000T0000Z-200716T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
509 PM MST Wed Jul 15 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3144 11098 3142 11086 3133 11084 3133 11088
3133 11097 3133 11100 3133 11104 3138 11103
$$
AHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:30 AM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 15, 9:30 AM MST, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 930 AM MST Wed Jul 15 2020 .SYNOPSIS...Scattered showers and thunderstorms are expected each afternoon and evening across southeast Arizona from the Tohono O'odham nation eastward today through the weekend. Each day will there will be a favored area and some days there will be fewer storms than others. Temperatures will continue to be warmer than normal the rest of the week, dropping to near normal this weekend. && .DISCUSSION...Inherited official forecast of scattered showers and thunderstorms from Tucson eastward/southward this afternoon and evening appears to be in great shape via various high-res models. 15/12Z KTWC sounding precip water value of 1.35 inches was virtually unchanged versus 24 hours ago. Storm motions should favor a more- northerly component today versus the northeasterly component exhibited Tuesday afternoon/evening. Isolated showers/tstms are forecast continue late tonight (i.e. 06Z-12Z Thursday) mainly east of Tucson. Several high-res models as well as global models depict a westward expansion of showers/tstms Thursday afternoon/evening to include all but western Pima County with at least a slight chance of showers/tstms. Please refer to the additional sections in this product for further detail. && .AVIATION...Valid through 16/18Z. FEW-SCT clouds 10-15k ft MSL and SCT-BKN clouds 20k-25k ft MSL through much of the period. Isolated to scattered -SHRA/-TSRA expected this afternoon into this evening mainly from KTUS/KOLS eastward. Gusty outflow winds around 40 kts will be possible near -TSRA. Outside of gusty outflows, SFC winds will be WLY/SWLY 8-12 kts with a few gusts around 20 kts this afternoon. Winds diminish after sunset becoming variable less than 10 kts into Thursday morning. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect isolated to scattered showers and thunderstorms each afternoon/evening through the forecast period. Activity today looks best for areas from Tucson eastward. Thursday into early next week, expect isolated to scattered storms for most of southeast Arizona. Temperatures will ease back to slightly above normal levels by Friday. Daytime relative humidities will be 15-30 percent through the week with generally good overnight recoveries. 20-ft winds generally remain less than 15 mph with some afternoon gustiness, although any thunderstorms will be capable of producing gusts of 45 mph or higher. && .PREV DISCUSSION (227 AM MST)...The upper level flow is finally becoming more consistently conducive to advecting moisture over the area and at the same time not capping off the convection with overly warm mid-level temperatures. What that means is from this afternoon onward we will see scattered convection developing each afternoon into the early evening hours then diminish during the overnight hours. There will be a few nights, especially later on in the forecast period, where the convection will continue well into the nighttime hours. That said, in true monsoon flow fashion, that doesn't mean every location will see showers or storms each day, but rather they will occur each day somewhere and there will be favored areas from one day to the next, and those favored areas will move around. More often than not those favored locations will be determined by the activity the previous day or night meaning it won't be apparent until the day of. Overall this is good news for the fires around the region as wetting rains will raise humidity levels and start the greenup process, decreasing the fire threat. The possible exception being the Bighorn fire scar as it is vulnerable to heavy rains potentially resulting in floods and/or mud flows. In that case, a little rain is good, a lot is not. The other aspect of the more favorable monsoon pattern is the gradual reduction in the afternoon high temperatures moving forward. The next couple of days we will still be a few degrees warmer than normal, however this weekend highs will be near normal and potentially a bit lower than average by early next week. These cooler temperatures will be partially offset by the increase in humidity, but at least the very hot temps will be a thing of the past for little while. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Francis AVIATION...Carpenter FIRE WEATHER...Carpenter PREVIOUS DISCUSSION...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:07 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Jul 14, 5:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jul 15, 12:29 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 15, 12:39 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 26 min |
| Jul 15, 12:58 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 15, 2:11 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Jul 15, 3:12 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 15, 4:11 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.